Banner Health Services  

Drug Interactions with GERD Medicine

Dr. Sorof  

Suzanne Sorof is a cardiologist on staff at Banner Good Samaritan and Banner Estrella Medical Centers. Her office can be reached at (602) 307-0070.

Question: I was recently prescribed Clopidogrel (Plavix), but I have read that this may interact with the medication I take for Gastroesophageal Reflux Disease (GERD). Is it safe to be on both of these medications at the same time? 

Answer: Plavix, or Clopidogrel, is a commonly prescribed medication used to help prevent or treat heart attacks or strokes in people with heart disease. The drug works on blood cells, called platelets, by keeping them from forming clots and from blocking blood flow through the arteries.

Because Plavix essentially thins the blood, it is often prescribed in combination with another drug used to treat GERD or heartburn, called a proton pump inhibitor (PPI), in order to reduce the risk of gastric bleeding. In fact, millions of people are currently on a Plavix-PPI medication regimen.

However, in 2009 the Food and Drug Administration (FDA) issued a warning about the potential hazards of taking Plavix in combination with PPIs. According to research, certain PPIs, such as Prilosec or Nexium, may reduce the effectiveness of Plavix in preventing blood clots by almost half. As a result, people who have had heart attacks or strokes are less protected from clotting platelets and may be at an increased risk for subsequent events.

This doesn’t mean you should immediately stop taking your medications. In fact, doing so could cause serious problems. The truth is, every medication has some potential, however small, for complication and/or side effects. What it does mean is that you should speak with your physician or cardiologist about the potential interactions between your medications, and to determine whether the benefits of taking these medications together outweigh the potential risks. Additionally, even though PPIs, like Prilosec, are now available over the counter, it doesn’t lessen the importance of talking with your doctor before you begin taking them.

Reviewed July 2010

Page Last Modified: 07/06/2010
Follow Us:  
Facebook IconPinterestTwitter IconBlogYouTube Icon
 
 
 
Jump to top links